Alert archive / Wisconsin / River Flood Warnings in 2019

River Flood Warning 2, NWS La Crosse, WI

February 5, 2019Crawford County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Feb 5, 2019, 2:07 PM CST for Crawford County, Wisconsin. It was in force for 6 days.

The area

The outline as issued.

The facts

Issued
Feb 5, 2019, 2:07 PM CST (20:07 UTC)
Expired
Feb 11, 2019, 6:00 AM CST
In force
6 days
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Crawford County, WI

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Gays Mills (GMIW3).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

288 
WGUS43 KARX 052007
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
207 PM CST Tue Feb 5 2019

.Snow melt and ice jams are causing rises on area rivers, creeks, 
and streams. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

&&

WIC023-060807-
/O.NEW.KARX.FL.W.0002.190205T2007Z-190211T1200Z/
/GMIW3.1.ER.000000T0000Z.190208T1200Z.190210T1200Z.NO/
207 PM CST Tue Feb 5 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Kickapoo River at Gays Mills.
* until Monday morning.
* At 10:40 AM Tuesday the stage was 13.2 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.9 feet by 
  Friday morning. The river will fall below flood stage Sunday 
  morning.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$
db
4 follow-up statements
755 
WGUS83 KARX 060230
FLSARX


Flood Statement
National Weather Service La Crosse WI
830 PM CST Tue Feb 5 2019

.Recent snow melt and ice are causing rises on the Kickapoo River 
at Gays Mills.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC023-061731-
/O.EXT.KARX.FL.W.0002.000000T0000Z-190211T0000Z/
/GMIW3.1.ER.000000T0000Z.190208T0600Z.190210T0000Z.NO/
830 PM CST Tue Feb 5 2019

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until Sunday evening...Or until the warning is cancelled.
* At 10:40 AM Tuesday the stage was 13.2 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.8 feet by 
  Friday morning. The river will fall below flood stage Saturday 
  evening.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$
709 
WGUS83 KARX 061428
FLSARX


Flood Statement
National Weather Service La Crosse WI
828 AM CST Wed Feb 6 2019

.Recent snow melt and ice are causing rises on the Kickapoo River 
at Gays Mills.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC023-070527-
/O.EXT.KARX.FL.W.0002.000000T0000Z-190211T1200Z/
/GMIW3.1.ER.000000T0000Z.190208T1800Z.190210T1200Z.NO/
828 AM CST Wed Feb 6 2019

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until Monday morning...Or until the warning is cancelled.
* At 10:40 AM Tuesday the stage was 13.2 feet.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is forecast to rise to near 13.8 feet Friday.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$
RRS
735 
WGUS83 KARX 070158
FLSARX


Flood Statement
National Weather Service La Crosse WI
758 PM CST Wed Feb 6 2019

.Recent snow melt and ice are causing rises on the Kickapoo River 
at Gays Mills.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC023-071658-
/O.EXT.KARX.FL.W.0002.000000T0000Z-190211T0300Z/
/GMIW3.1.ER.000000T0000Z.190208T0000Z.190210T0300Z.NO/
758 PM CST Wed Feb 6 2019

The Flood Warning continues for
  The Kickapoo River at Gays Mills.
* until Sunday evening...Or until the warning is cancelled.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast to rise to near 13.6 feet Thursday
  evening.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

&&
 
LAT...LON 4336 9081 4327 9082 4328 9086 4337 9085

$$

LL
355 
WGUS83 KARX 071439
FLSARX


Flood Statement
National Weather Service La Crosse WI
839 AM CST Thu Feb 7 2019

.Snowmelt from last weekend along with some ice jamming were 
causing high and fluctuating water levels on the Kickapoo 
River. This resulted in some minor flooding at Gays Mills 
earlier this week.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

WIC023-071509-
/O.CAN.KARX.FL.W.0002.000000T0000Z-190211T0300Z/
/GMIW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
839 AM CST Thu Feb 7 2019

The Flood Warning is cancelled for
  The Kickapoo River at Gays Mills.
* Flood stage is 13.0 feet.
* Forecast...The river is forecast below flood stage with a maximum 
  value of 12.9 feet today, then continue to slowly fall over the 
  next few days.
* Impact...At 13.0 feet...Water begins to cover roads near the river, 
  including Sand Hill Road near Bell Center. Minor flooding occurs in
  areas adjacent to the river, including Robb Park in Gays Mills.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Feb 5, 11:30 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Feb 5, 11:30 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 AM CST Tue Feb 5 2019

.UPDATE...
Issued at 1130 AM CST Tue Feb 5 2019

With high res guidance and observational trends in good agreement
that a band of locally heavy band of snow will occur in a region
of sloping frontogenesis from parts of southeast MN into north
central WI this afternoon into this evening, went with a small
winter storm warning with snowfall totals in the 5 to 8 inch
range, including 1-2 in/hr rates for a time in the heaviest now.
This will likely be an event with a very sharp snowfall gradient
surrounding the narrow band, so amounts may fall off
significantly outside of the heaviest band, even over parts of the
warned counties. Will continue to evaluate trends through the
afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 339 AM CST Tue Feb 5 2019

The meso models show that a narrow band (1 to 3 county wide) of
heavier snow will be found north of an Austin, Minnesota to Black
River Falls, WI line into this evening. Some locations in this
band could see snowfall totals approaching 6 inches. With negative
ePV located above the 700-600 mb frontogenesis, there will be
potential of maybe some thunder late this afternoon and early
evening. This could enhance the snow rates. The 05.03z SREFs
indicate a 30 percent chance of snow rates exceeding 1 inch per
hour.  Even though this is just hours away, there is still some
fluctuations occurring on the location and amounts. As this snow
band exits the area, soundings indicate that there will be a loss
of ice aloft. This will likely result in a brief period of
freezing drizzle as the snow ends.

South of this heavier band of snow, a wintry mix of snow, sleet,
and freezing rain is expected. Up to a tenth of an inch of ice is
possible in Fayette and Clayton counties in northeast Iowa and in
Crawford, Grant, and Richland counties in southwest Wisconsin.
Snow totals will be up to 2 inches, though once again, there is
some uncertainty with the placement of the heaviest snow, and
higher snow totals could occur.

Late afternoon and evening travel is likely to be impacted,
including the evening commute.

.LONG TERM...(Wednesday through Monday)
Issued at 339 AM CST Tue Feb 5 2019

If today's system was not a mess, the Wednesday afternoon into
Thursday looks even more challenging. Both the GFS and ECMWF are
indicating that the surface and upper level low will track
further to northwest. This does make some sense due to the
longwave trough coming out with it. If this track does indeed
materialize, much of southwest and central Wisconsin could
potentially end up mainly rain. Meanwhile, there would a
deformation band of heavy snow on the northwest of this system.
Meanwhile, the NAM has a much weaker system. This results in a
wintry mix of freezing rain and snow south of Interstate 90 and
snow across the remainder of the area. With this system being
weaker, the QPF remains light. More winter headlines may be needed
with this system.

Wind chills on Friday night and Saturday morning will range from
15 to 30 below.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM CST Tue Feb 5 2019

Increasing moisture/lift to spread across the area this afternoon,
bringing a period of MVFR/IFR/local LIFR cigs/vsbys in snow to the
taf sites. This roughly 20-02z at KRST and 21-03z at KLSE. Snow
amounts looking to be 2-3 inches at KRST and 1-2 inches at KLSE.
Once the snow exits, a period of -FZDZ is possible at the taf sites
thru much of the mid/late evening hours, before the lingering/weaker
lift exits. Area then looks to get stuck under an MVFR/IFR strato-cu
deck in light NE low level flow for thru later tonight and Wed
morning, with some MVFR vsbys in BR at sites like KRST.

&&

.HYDROLOGY...
Issued at 339 AM CST Tue Feb 5 2019

Ice jams will remain possible into Thursday night. If you live
near a river or stream continue to monitor river levels and ice
conditions closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 3 PM this afternoon to midnight CST
     tonight for WIZ041>044-053>055-061.

     Winter Storm Warning from 3 PM this afternoon to midnight CST
     tonight for WIZ017-029-032>034.

MN...Winter Weather Advisory from 3 PM this afternoon to midnight CST
     tonight for MNZ086>088-094>096.

     Winter Storm Warning from 3 PM this afternoon to midnight CST
     tonight for MNZ079.

IA...Winter Weather Advisory from 3 PM this afternoon to midnight CST
     tonight for IAZ008>011-018-019-029-030.

&&

UPDATE...JM
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...RRS
HYDROLOGY...Boyne
Hazardous weather outlook, Feb 5, 11:54 AM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1154 AM CST Tue Feb 5 2019

MNZ079-WIZ017-029-032>034-061800-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
1154 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into north-central Wisconsin.

.DAY ONE...This afternoon and Tonight

A Winter Storm Warning is in effect from mid afternoon through
this evening.

A 5 to 8 inch band of snow is expected near and north of Zumbro
Falls Minnesota to Alma and Neillsville Wisconsin line this
afternoon and evening, with 2 to 5 inches south of this line. The
snow could fall at rates of 1 to 2 inches per hour and accumulate
very quickly. Expect a slippery and slow evening commute.

Ice jams are also possible through tonight as runoff from recent
melting snow continues, and ice breaks up on streams and rivers.
Localized flooding could result.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional accumulating snow and ice appears likely from
Wednesday afternoon into Thursday, though at this time, it
remains too early to determine exact amounts.

Wind chills on Friday night and Saturday morning will range from
15 to 30 below.

.SPOTTER INFORMATION STATEMENT...

Any icing or snow reports over the next few days would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-061800-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
1154 AM CST Tue Feb 5 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

A Winter Weather Advisory is in effect from 3 PM this afternoon
through midnight tonight.

A wintry mix of snow, sleet, and freezing rain is expected later
this afternoon and this evening. Up to a tenth of icing and up to
2 inches of snow are expected in areas where the wintry mix
occurs. Be prepared for a slippery evening commute.

Ice jams are also possible through tonight as runoff from recent
melting snow continues, and ice breaks up on streams and rivers.
Localized flooding could result.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional accumulating snow and ice appears likely from
Wednesday afternoon into Thursday, though at this time, it
remains too early to determine exact amounts.

Wind chills on Friday night and Saturday morning will range from
15 to 30 below.

.SPOTTER INFORMATION STATEMENT...

Any icing or snow reports over the next few days would be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/JM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:45 AM CSTWinter Weather AdvisoryARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more21 hr
Feb 5, 11:21 AM CSTWinter Storm WarningARXBuffalo, Clark, Jackson, Taylor, Trempealeau13 hr

Nearby

River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.